Tinnitus Caused by Neomycin Ear Drops

Discussion in 'Introduce Yourself' started by d3n, Aug 19, 2021.

    1. d3n

      d3n Member

      Tinnitus Since:
      02/2021
      Cause of Tinnitus:
      Suspected Prescribed Neomycin Eardops
      Hi everyone.

      For nearly a year or so I have been having bouts of extremely itchy ears that would wake me up at night. So at the start of this year I finally went to a GP to see what was going on. He told me that I had a fungal infection in my ear, and prescribed me Otocomb Otic (active ingredients: Gramicidin, Neomycin, Nystatin, Triamcinolone acetonide). The itchiness went away, but a couple of days later I started to hear a mid-tone ringing in my right ear that is persistent. I went back to him and he said it's caused by the ear drops getting stuck in my ear canal, and he told me to use swimmer's ear drops (acetic acid, isopropyl alcohol) to wash it out.

      It didn't work.

      I also noticed that I could feel the cold, alcoholic sensation down my ear straight into my throat when I was using the swimmers ear drops. He said it's normal, and it should be okay. I also mentioned that there is liquid coming out, and a tiny smidgen of blood once from the outer ear canal, although it could be coming from scratching my ear canal as there was no sharp pain.

      After a few weeks, he finally gave me a referral to see an ENT— which I did. The first ENT said that the ringing is caused by the remaining fungal infection and stuck ear drops. He prescribed me Locacorten Vioform (Flumentasone pivalate, clioquinol) to be used twice daily for a month.

      3 weeks later I saw another ENT who told me to stop using any ear drops since they're all just getting stuck in my ear canals. He told me that neomycin is horrible as an ingredient as it causes allergic reactions in most people in the ear. He also made a note that Otocomb Otic is an awful medication because it congeals instead of turning watery and flows out of our ears. He used swabs to remove them, and I noticed a significant improvement in my hearing and reduction in ringing. He said I could go back to him in 3 weeks if the tinnitus still persists. Since the ringing was still there, I went back, and he found out that there's more stuck in there, mostly stuck directly on top of my eardrum. He did the same thing with the swabs and left it at that, saying it should be gone now, but I could go back, per usual. I went back again because there wasn't any improvement, but the ENT wasn't in, so his associate took over and told me that there's nothing in my ear canal and I should just "get used to it", and promptly sent me home.

      I went to a third (!) ENT and she used an otoscope camera to show both of us how my ears are: nearly a quarter of my eardrum had the congealed medication stuck on it still.

      She used an ear vacuum to suck it out, and it was completely clean afterwards. The tinnitus volume has gone down again, but still audible. She also ordered an MRI so we're not missing anything clinically significant.

      Turns out the MRI showed nothing wrong in the inner and middle: the cochlear was completely intact, the structures looked good, nothing concerning in my brain either. She told me that I would have to learn to live with this by habituating to the ringing.

      I asked whether my eardrum was perforated back then while using the ear drops, hence the remaining tinnitus, and she said no because there is no signs of previous damage, as a healed eardrum will have scars.

      There is another appointment booked with a fourth ENT at this stage, and I'm feeling hopeless. I know it's silly to regret my decision on using the ear drops back then because we can't turn back time, but I have no idea what else to do. I'm still gathering information online, and trying my best to push through one day at a time.

      Thank you for reading my story. I appreciate any support, info, or encouragement you would like to share.
       
    2. AUTHOR
      AUTHOR
      d3n

      d3n Member

      Tinnitus Since:
      02/2021
      Cause of Tinnitus:
      Suspected Prescribed Neomycin Eardops
      Update (30/9)

      The fourth ENT barely examined my ear, and told me that this is a lifelong condition that will never go away. He also told me to "give up".

      Me being hardheaded, I went to my GP and asked for a referral. She gave me a referral where the ENT specialises specifically in ear conditions.

      Two weeks later (16/9), the fifth ENT looked into my ear and immediately saw a thin, translucent layer of medication that is covering my ear drum. He used microsuction to remove it, and showed it to me. It looked disgusting, a glue-like consistency. He was very confident that it's the original Neomycin (Otocomb Otic) drops.

      He told me that I don't have to see him anymore, and my tinnitus will go away in a couple of weeks. I also had an audiology test done 5 days later and it came back saying I had zero hearing loss in the speech range, as well as speech discrimination.

      Two days after microsuction, my tinnitus spiked. It was loud, and my ear drum felt very uncomfortable, almost like a burning sensation. The sensation and the spike went away after two days.

      Now it has been two weeks since the procedure, I still have my tinnitus, and it spiked this morning. I think there has been a slight improvement where the volume has gone down a bit, but I'm not sure if it's psychosomatic. I'm just taking it as a small win. Any sign of improvement is positive in my case.
       
    3. DimLeb

      DimLeb Member

      Tinnitus Since:
      14/03/2021
      Cause of Tinnitus:
      Idiopathic Cochleopathy Or Maybe Loud Music
      @d3n, it's unbelievable how uncaring and clueless ENTs are about this condition. I'm not sure there are a lot of medical fields where stuff like this happens. From dangerous (to the ears) medication to reckless examinations. Unfortunately, all these tests (MRI, audiograms etc etc) are useless for tinnitus...

      Ok, the knowledge and treatments on tinnitus are missing, but I don't think ENT's even care to get informed and learn from latest news, patient experiences etc.

      I wish you have more improvements and relief soon my friend!
       
Loading...

Share This Page